CASE REPORT: PDF OnlyCardiac Magnetic Resonance Imaging in Sunitinib Malate-related Cardiomyopathy: No Late Gadolinium EnhancementWu, Ching-Fena; Chuang, Wen-Poa; Li, Ai-Hsiena; Hsiao, Chi-Huangb, *Author Information aDepartment of Cardiovascular Medicine, Far-Eastern Memorial Hospital, Banqiao, Taiwan, R.O.C. bDepartment of Oncology, Far-Eastern Memorial Hospital, Banqiao, Taiwan, R.O.C. *Correspondence to: Dr Chi-Huang Hsiao, Department of Oncology, Far-Eastern Memorial Hospital, 21, Section 2, Nanya South Road, Banqiao, Taipei 220, Taiwan, R.O.C. E-mail: [email protected] Received: December 29, 2008; • Accepted: December 30, 2008. Journal of the Chinese Medical Association: June 2009 - Volume 72 - Issue 6 - p 323-327 doi: 10.1016/S1726-4901(09)70379-X Metrics Abstract Sunitinib malate, an oral multitargeted tyrosine kinase inhibitor (TKI), has been approved for the treatment of advanced renal cell carcinoma and gastrointestinal stromal tumors. It is supposed that this targeted approach improves antitumor activity with less toxicity than traditional chemotherapy. However, unanticipated cardiotoxicity related to TKIs has been reported. Less well described are the treatment and prognosis of patients with sunitinib-related cardiogenic shock. Here, we report a successfully treated case. In contrast to previous case reports, the shock status did not allow for standard heart failure treatment with angiotensin-converting enzyme inhibitor or beta-blocker. We used intra-aortic balloon counterpulsation, and the patient survived. Twenty-four days after onset, the patient's left ventricular ejection fraction had improved from 20% to 48%. To the best of our knowledge, this is the first case report of severe heart failure after sunitinib treatment in Taiwan. As the clinical application of TKIs expands, cardiologists and oncologists should be alert to the possible adverse cardiovascular effects and be ready to institute prompt treatment. © 2009 by Lippincott Williams & Wilkins, Inc.